Indiana, 2009

Lightning Strike in Indiana, August 16, 2009

August 16, 2009 · NWS IWX · 1 event in 1 county or zone

Scattered thunderstorms developed across northern Indiana. A 64 year old man was struck by lightning while outside, throwing him across a garage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Scattered thunderstorms developed across northern Indiana. A 64 year old man was struck by lightning while outside, throwing him across a garage. He escaped with minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 16, 5:54 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 16, 5:54 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
754 PM EDT SUN AUG 16 2009

.AVIATION...
WK SHRTWV MOVG INTO THE AREA WAS CAUSING SCT SHOWERS AND A FEW
TSTMS THIS EVE. GIVEN LIMITED COVERAGE...MAINLY IN VCNTY OF SBN...
ONLY MENTIONED VCSH IN THIS TERMINAL OVERNIGHT...THOUGH SOME
AMENDMENTS MAY BE NEEDED FOR BRIEF MVFR CONDITIONS IF ANY OF THE
SCT SHOWERS OR THUNDERSTORMS APPEAR TO BE APPROACHING THE TERMINAL.
CDFNT EXTENDING FROM CENTRAL WI-NW MO WAS BECOMING PARALLEL TO MID
LEVEL FLOW AND IS EXPECTED TO STALL OUT FM NRN MI-NE IL MONDAY
MORNING. GRADIENT SHOULD BECOME LIGHT ENOUGH TO SUPPORT SOME MVFR
BR/HZ AGAIN TOWARD DAYBREAK IN MOIST AIRMASS...DESPITE
CONSIDERABLE HIGH CLOUDINESS. AIRMASS SHOULD DESTABILIZE WITH
DIURNAL HEATING MONDAY ALLOWING THUNDERSTORMS TO REDEVELOP AROUND
MIDDAY. BEST CHANCES OF STORMS IS AT SBN...CLOSER TO STNRY FRONT.
FOR NOW GIVEN QUESTION OF TIMING JUST STUCK WITH VCTS/CB MENTION
THOUGH ATTM EXPECT COVERAGE WILL BE SUFFICIENT FOR AT LEAST A
TEMPO TS MENTION AT SBN DURING A PORTION OF THE AFTN ON LATER
ISSUANCES WHILE AT FWA COVERAGE SHOULD BE MORE SCT.

&&

.PREV DISCUSSION... /ISSUED 500 PM EDT SUN AUG 16 2009/

SHORT TERM...THIS AFTERNOON THROUGH MONDAY NIGHT...

VERY DIFFICULT SHORT TERM FORECAST AS MODELS STRUGGLE MIGHTILY WITH
MESOSCALE EVOLUTION ALONG SLOWING SYNOPTIC FRONT. NAM/WRF SEEMS TO
THINK THE CENTRAL PART OF OUR CWA IS IN FOR THE FLOOD OF A CENTURY
BUT IT STANDS ALONE IN THIS DEPARTMENT AS ALL OTHER OPERATIONAL AND
ENSEMBLE FORECAST MODELS SHOW A MUCH LESS DYNAMIC ENVIRONMENT
TONIGHT INTO MONDAY. SIDED HEAVILY WITH ALL MODELS NOT NAMED NAM FOR
THIS PACKAGE BUT DID GIVE CREDENCE TO THE POTENTIAL FOR HEAVY RAIN
GIVEN MANY FAVORABLE ENVIRONMENTAL PARAMETERS.

AT 20Z...A COLD FRONT STRETCHED FROM EXTREME WESTERN WISCONSIN
THROUGH IOWA AND INTO KANSAS. AN UPPER LOW CENTERED IN SOUTHERN
SASKATCHEWAN WAS HELPING DRIVE A WEAK SFC LOW IN WRN ONTARIO.  THIS
SYSTEM WILL SLOWLY PROGRESS EASTWARD ACROSS THE SOUTHERN TIER OF
CANADA WHILE THE COLD FRONT SLOWLY CREEPS INTO THE WESTERN GREAT
LAKES. SYNOPTIC FLOW IS GENERALLY WEAK TO VERY WEAK BUT MADE UP FOR
BY VERY DEEP MOISTURE.

ADDED ISOLATED THUNDER MENTION TO MUCH OF CWA THIS AFTERNOON AS
INSTABILITY SHOWERS HAVE FIRED...MAINLY NORTH OF US 24 IN INDIANA
AND US 224 IN OHIO.  ADDED/BUMPED POPS UP SUBSTANTIALLY TONIGHT WITH
UPSTREAM CONVECTION HOLDING TOGETHER AND MODEL PROGS OF LOW LVL
CONVERGENCE OVER CWA IN PRESENCE OF VERY MOIST AND SOMEWHAT UNSTABLE
ATMOSPHERE. PWAT VALUES OF 2-2.5 INCHES SHOULD BE REALIZED TONIGHT
ACROSS THE AREA PER FCST SOUNDINGS AND UPSTREAM DVN RAOB THIS
MORNING. FORCING THROUGH THE COLUMN LOOKS MODEST WITH NOSE OF WEAK
LLJ DISPLACED TO THE NORTH OF THE CWA...VERY WEAK H5 FLOW AND WHAT
SHOULD BE JUST MODERATE UPR DIVERGENCE IN EXIT REGION OF
ANTICYCLONICALLY CURVED H25 JET. NAM LOOKS TO OVERDO FORCING FOR
ASCENT GREATLY TONIGHT INTO TOMORROW AND THEREFORE PRINTS OUT WELL
OVER A FOOT OF RAINFALL OVER PARTS OF OUR CWA.  GFS/ECMWF/LOCAL
WRF/SPC WRF/AND SREF ALL PAINT A MUCH MORE REASONABLE SOLUTION WHICH
COULD RESULT IN SOME HEAVY RAIN BUT NOT LIKELY A MAJOR FLOODING
SCENARIO.  THIS SAID...CONDS WILL HAVE TO BE MONITORED AS DEEP WARM
CLOUD LAYER...PWATS OVER 200 PERCENT OF NORMAL...WEAK STEERING LAYER
FLOW...LOW LCLS...SKINNY CAPE PROFILES...AND A QUASI-STATIONARY
FORCING MECHANISM WOULD ALL POINT TO EXTREMELY HIGH PRECIPITATION
EFFICIENCY IN SHOWERS AND THUNDERSTORMS.  THIS BEING BORE OUT OVER
ILLINOIS ATTM WITH REPORTS OF 1-2 INCH PER HOUR RAIN RATES.
THANKFULLY...HYDROLOGIC CONDITIONS ARE ABOUT AS FAVORABLE AS THEY
CAN GET WITH THIRSTY LATE SUMMER CROPS AND VEGETATION...LOW SOIL
MOISTURE...AND LOW RIVER FLOWS.

DID BUMP POPS UP A TOUCH TO HIGH CHANCE MONDAY WITH FAIRLY GOOD
MODEL AGREEMENT AND BOUNDARY IN THE AREA. GOING TEMPS LOOK GOOD WITH
JUST A MINOR TWEAK DOWNWARD FOR HIGHS MONDAY IN WHAT SHOULD BE A
CLOUD COVERED SKY.

LONG TERM...
TUESDAY THROUGH SUNDAY...THE PATTERN WILL BECOME MORE AMPLIFIED THIS
PERIOD...WITH A TROF DIGGING OVER THE GREAT LAKES REGION LATE IN THE
WEEK PER ECMWF...GFS AND GFS ENSEMBLES. THE CHALLENGES THIS PERIOD
INCLUDE THE CHANCE FOR TROPICAL MOISTURE TO SPREAD NORTH OF THE OHIO
RIVER AND ENHANCE THE PROBABILITY FOR SHOWERS AND STORMS AS A FRONT
BECOMES QUASI STATIONARY OVER THE FORECAST AREA. GIVEN THE LATEST
NATIONAL HURRICANE CENTER FORECAST POSITIONS FOR TROPICAL STORM
CLAUDETTE AND THE POTENTIAL FOR THE FRONT IN THE AREA...WILL KEEP A
CHANCE FOR STORMS LATE TUESDAY THROUGH WEDNESDAY. GFS ENSEMBLE PLUME
DIAGRAMS SHOW REASONABLE AGREEMENT AMONG MEMBERS WITH SEVERAL
RELATIVE WEAK SIGNALS THROUGH THURSDAY EVENING. GIVEN THESE
SIGNALS...TROPICAL MOISTURE AVAILABLE AND THE FRONT IN THE
AREA...HAVE ADDED A CHANCE FOR SHOWERS AND STORMS FOR THE REMAINING
PERIODS THROUGH FRIDAY. COOLER AND LESS HUMID AIR SHOULD SPREAD INTO
THE REGION FOR THE WEEKEND.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SIMPSON
LONG TERM...SKIPPER
AVIATION...JT
Hazardous weather outlook, Aug 16, 2:14 AM CST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 AM EDT SUN AUG 16 2009

INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-
170815-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-KOSCIUSKO-WHITLEY-ALLEN IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...PERU...
WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON
414 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. AT
THIS TIME...THE BEST CHANCES FOR STORMS APPEAR TO BE DURING THE
DAY ON MONDAY AND AGAIN ON THURSDAY...WITH RELATIVELY LESS STORM
ACTIVITY TUESDAY NIGHT AND WEDNESDAY.

WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
WEDNESDAY...STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL. IT IS TOO EARLY TO DETERMINE THE
LIKELIHOOD OF SEVERE WEATHER WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-004-012>015-020-022-MIZ077-078-170815-
LA PORTE-ST. JOSEPH IN-STARKE-PULASKI-MARSHALL-FULTON IN-WHITE-
CASS IN-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...MONTICELLO...BROOKSTON...
LOGANSPORT...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
414 AM EDT SUN AUG 16 2009 /314 AM CDT SUN AUG 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. AT
THIS TIME...THE BEST CHANCES FOR STORMS APPEAR TO BE DURING THE
DAY ON MONDAY AND AGAIN ON THURSDAY...WITH RELATIVELY LESS STORM
ACTIVITY TUESDAY NIGHT AND WEDNESDAY.

WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
WEDNESDAY...STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL. IT IS TOO EARLY TO DETERMINE THE
LIKELIHOOD OF SEVERE WEATHER WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

OHZ015-016-024-025-170815-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
414 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THIS AFTERNOON. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. AT
THIS TIME...THE BEST CHANCES FOR STORMS APPEAR TO BE DURING THE
DAY ON MONDAY AND AGAIN ON THURSDAY...WITH RELATIVELY LESS STORM
ACTIVITY TUESDAY NIGHT AND WEDNESDAY.

WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
WEDNESDAY...STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL. IT IS TOO EARLY TO DETERMINE THE
LIKELIHOOD OF SEVERE WEATHER WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-170815-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
414 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. AT
THIS TIME...THE BEST CHANCES FOR STORMS APPEAR TO BE DURING THE
DAY ON MONDAY AND AGAIN ON THURSDAY...WITH RELATIVELY LESS STORM
ACTIVITY TUESDAY NIGHT AND WEDNESDAY.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE LIKELIHOOD OF SEVERE
WEATHER WEDNESDAY NIGHT AND THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, La Porte

When
August 16, 6:20 PM CST
Where
La Porte County, 1.44 mi E of La Porte
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.601, -86.692

Local newspapers reported a 64 year old man was thrown across his garage when a lightning bolt struck about four feet from where he was standing. He lost consciousness for around five minutes, but awakened and was treated at a local hospital. He was released the next day some lingering speech problems and minor memory lapses.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185569.